Medication Search: Allegra-D
Learn about many of the available medications in our database.
fexofenadine - pseudoephedrine
How does this medication work? What will it do for me?
This is a combination medication that contains two ingredients: fexofenadine and pseudoephedrine. Pseudoephedrine belongs to a group of medications called decongestants. Pseudoephedrine works by clearing and draining the nasal passages and sinuses. Fexofenadine belongs to a group of medications called antihistamines. During an allergic reaction, the body produces a chemical called histamine, which causes allergy symptoms. These allergy symptoms include sneezing, runny nose, itchy throat, and watery eyes. Fexofenadine works by blocking the action of histamine in the body to reduce allergy symptoms.
Together, fexofenadine and pseudoephedrine work to relieve the symptoms associated with allergic rhinitis, including nasal and sinus congestion, sneezing, runny nose, itchy nose, and throat irritation, as well as red, itchy, and watery eyes.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
What form(s) does this medication come in?
Each caplet engraved with "06/012D" on the white layer contains 60 mg of fexofenadine HCl and 120 mg of pseudoephedrine HCl. Available as a bilayer clear film coated caplet (capsule-shaped tablet) with one half (lengthwise) white-to-off-white and the other half tan. The fexofenadine layer is an immediate-release formulation; the pseudoephedrine layer is a sustained-release formulation. Nonmedicinal ingredients: carnauba wax, cornstarch, croscarmellose sodium, hydroxypropyl methylcellulose, magnesium stearate, microcrystalline cellulose, polyethylene glycol, silicon dioxide, and stearic acid.
How should I use this medication?
For adults and children 12 years of age and older, the usual dose is one caplet twice daily. People with poor kidney function may be prescribed a lower dose by their doctor (i.e., one caplet once daily).
Take this medication on an empty stomach. Swallow the caplet whole with some water. Do not take this medication with fruit juice. Do not break or chew the caplet. Do not take this medication within 2 hours of taking an antacid that contains aluminum or magnesium.
Many things can affect the dose of a medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important to take this medication exactly as prescribed by your doctor. If you miss a dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature, protect it from light and moisture, and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Who should NOT take this medication?
Do not take this medication if you:
- are allergic to fexofenadine, pseudoephedrine, or any ingredients of the medication
- have narrow-angle glaucoma
- have urinary retention
- have severe high blood pressure
- have severe coronary artery disease
- are taking or have taken (within the last 14 days) MAO inhibitors (e.g., phenelzine, tranylcypromine)
- have a history of sensitivity to medications that cause nervous system stimulation, such as ephedrine (e.g., symptoms of insomnia, dizziness, weakness, tremor, or irregular heartbeat)
- have a history of seizures
- are taking other decongestants, either nasally or by mouth
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- dry mouth
- trouble sleeping
Although most of these side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- decreased urination
- fast, slow, or irregular heartbeat
Stop taking the medication and seek immediate medical attention if any of the following occur:
- signs of a serious allergic reaction (e.g., abdominal cramps, difficulty breathing, nausea and vomiting, or swelling of the face and throat)
- signs of high blood pressure (e.g., severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizures)
- signs of taking too much medication (e.g., convulsions, confusion, dizziness, drowsiness, hallucinations, coma)
- difficulty breathing
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Blood pressure: This medication may cause an increase in blood pressure. If you have high blood pressure, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Diabetes: Pseudoephedrine may cause an increase in blood sugar levels (may cause a loss of blood glucose control) and glucose tolerance may change. People with diabetes may find it necessary to monitor their blood sugar more frequently while using this medication.
If you have diabetes or are at risk for developing diabetes, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Glaucoma: This medication may cause the symptoms of glaucoma (increased pressure in the eye) to become worse. If you have glaucoma, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. Report any changes in vision to your doctor as soon as possible while you are taking this medication.
Heart problems: This medication may worsen symptoms of heart disease. If you have heart disease such as angina, congestive heart failure, or arrhythmia, discuss with your doctor how this medication may affect the medical condition, how the medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. Contact your doctor as soon as possible if you develop symptoms of heart problems such as shortness of breath, chest pain, rapid heartbeat, or swollen ankles.
Kidney function: The kidneys are partially responsible for removing this medication from your body. Kidney disease or reduced kidney function may cause this medication to build up in the body, causing side effects. If you have reduced kidney function or kidney disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Thyroid disease: The pseudoephedrine in this medication may cause symptoms of an overactive thyroid gland to become worse. If you have thyroid disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Urinary tract problems: People with urinary tract problems, including enlarged prostate gland, sometimes find that symptoms such as starting urine flow, become worse when taking this medication. If you have urinary tract problems, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Pregnancy: It is not known if this medication is safe to use during pregnancy. It should not be used during pregnancy unless the potential benefits outweigh the risks.
Breast-feeding: It is not known if fexofenadine – pseudoephedrine passes into breast milk. If you are breast-feeding and are taking this medication, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: The safety and effectiveness of this medication have not been established for children less than 12 years of age.
Seniors: Seniors are more likely to experience the side effects of pseudoephedrine. Talk to your doctor before using this medication.
What other drugs could interact with this medication?
There may be an interaction between fexofenadine – pseudoephedrine and any of the following:
- alpha-blockers (e.g., alfuzosin, doxazosin, prazosin, tamsulosin)
- amphetamines (e.g., dextroamphetamine, lisdexamfetamine)
- angiotensin converting enzyme inhibitors (ACEIs; captopril, ramipril)
- angiotensin receptor blockers (ARBs; e.g., candesartan, irbesartan, losartan)
- antacids (e.g., aluminum hydroxide, calcium carbonate, magnesium hydroxide)
- antihistamines (e.g., azelastine, cetirizine, doxylamine, diphenhydramine, hydroxyzine, loratadine, rupatadine)
- antipsychotics (e.g., chlorpromazine, clozapine, haloperidol, methotrimeprazine, olanzapine, quetiapine, risperidone)
- barbiturates (e.g., butalbital, phenobarbital)
- benzodiazepines (e.g., alprazolam, diazepam, lorazepam)
- beta-2 agonists (e.g., formoterol, salbutamol, salmeterol, terbutaline)
- beta-adrenergic blockers (e.g., atenolol, propranolol, sotalol)
- botulinum toxin
- calcium channel blockers (e.g., amlodipine, diltiazem, nifedipine, verapamil)
- chloral hydrate
- decongestant cold medications (e.g., phenylephrine, pseudoephedrine)
- decongestant eye drops and nose sprays (e.g., naphazoline, oxymetazoline, xylometazoline)
- ergot alkaloids (e.g., dihydroergotamine, ergonovine, ergotamine)
- general anesthetics (medications used to put people to sleep before surgery)
- grapefruit juice
- kava kava
- monoamine oxidase inhibitors (MAOIs; e.g., moclobemide, phenelzine, rasagiline, selegiline, tranylcypromine)
- muscle relaxants (e.g., baclofen, cyclobenzaprine, methocarbamol, orphenadrine)
- narcotic pain relievers (e.g., codeine, fentanyl, morphine, oxycodone, tramadol)
- potassium chloride
- St. John’s wort
- seizure medications (e.g., carbamazepine, clobazam, levetiracetam, phenobarbital, phenytoin, primidone, topiramate, valproic acid, zonisamide)
- serotonin/norepinephrine reuptake inhibitors (SNRIs; e.g., desvenlafaxine, duloxetine, venlafaxine)
- theophyllines (e.g., aminophylline, oxtriphylline, theophylline)
- thiazide diuretics (water pills; e.g., hydrochlorothiazide, indapamide, metolazone)
- tricyclic antidepressants (e.g., clomipramine, desipramine, imipramine)
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2022. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Allegra-D